Kansas, 2011

Hail and Damaging Winds in Kansas, June 17 to 18, 2011

June 17 to 18, 2011 · NWS TOP · 22 events in 7 counties and zones

Late in the evening on June 17th a series of severe thunderstorms ripped through portions of northeast and east central Kansas. Strong winds up to 75 mph were reported with these storms, in addition to large hail up to the size of golf balls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Late in the evening on June 17th a series of severe thunderstorms ripped through portions of northeast and east central Kansas. Strong winds up to 75 mph were reported with these storms, in addition to large hail up to the size of golf balls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 17, 5:45 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Jun 17, 5:45 PM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
645 PM CDT FRI JUN 17 2011

...UPDATE TO AVIATION...

.DISCUSSION...

WATER VAPOR IMAGERY AND PROFILERS SHOWING INITIAL SHORTWAVE TROUGH
NOW MOVING EAST/NORTHEAST OVER THE COUNTY WARNING AREA (CWA)...WITH
A SECOND SHORTWAVE TROUGH APPROACHING SOUTHWEST KS. OUTFLOW BOUNDARY
FROM THIS MORNINGS MCS IN THE EAST PUSHED INTO FAR SOUTHERN
KS/NORTHERN OK BUT IS BEGINNING TO LIFT BACK TO THE NORTH AGAIN
WHILE COOL FRONT OVER NEBRASKA IS PUSHING THROUGH THE FAR NORTHWEST
CWA. HIGH TEMPS TODAY BEHIND THE MCS TODAY HAVE LIKELY BEEN TRIMMED
SLIGHTLY...HOWEVER WITH MOISTURE TRYING TO RETURN
NORTHWESTWARD...WOULD STILL EXPECT TO SEE MLCAPES IN THE 2000-3000
J/KG RANGE AHEAD OF THE FRONT BY LATE AFTERNOON/VERY EARLY EVENING
AS THE CAPPING INVERSION ERODES AWAY...SHOULD SEE ISOLATED/SCATTERED
THUNDERSTORMS DEVELOPING MAINLY ACROSS THE NORTHEAST AND EAST
CENTRAL AHEAD OF THE APPROACHING SHORTWAVE TROUGH. OTHER THUNDERSTORMS
MAY FORM NEAR THE OLD BOUNDARY TO THE SOUTH OF THE AREA...THAT COULD
DEVELOP EAST OR NORTHEAST ALONG THE FRONT...AFFECTING MAINLY THE
SOUTHEAST HALF OF THE CWA OVERNIGHT IN THE FORM OF A POSSIBLE MCS.
ALL IN ALL...WILL KEEP THE LOWEST POPS IN THE FAR NORTH CENTRAL AND
STEADILY INCREASE POPS AND QPF EAST AND SOUTHEASTWARD. WITH THE
HIGHEST DEWPOINTS/TEMPS REMAINING AHEAD OF THE FRONT OVER THE FAR
SOUTHEAST CWA...WILL CARRY LOWS FROM THE MIDDLE 60S FAR NORTH
CENTRAL TO THE LOWER 70S SOUTHEAST OF THE TURNPIKE.   63

THE SPECIFICS FOR SATURDAY WILL BE LARGELY IMPACTED BY EVENTS OF
THIS EVENING AND OVERNIGHT. IF LARGE OR REPEATED CONVECTIVE
COMPLEXES TRAVERSE KANSAS TONIGHT INTO THE EARLY MORNING...THE
EFFECTIVE FRONT COULD BE DISPLACED SOUTH INTO OKLAHOMA...EVEN
FARTHER SOUTH THAN THE 12Z NAM AND ECMWF SUGGEST. WITH DECENT LATE
MORNING AND AFTERNOON INSOLATION...MODERATE INSTABILITY IS AGAIN
LIKELY WITH LITTLE CAPPING BY LATE DAY AND AT LEAST MODERATE LEVELS
OF BULK SHEAR. MODELS ARE IN GOOD AGREEMENT WITH THE SHORTWAVE TROF
IN THE GREAT BASIN THIS AFTERNOON ENTERING THE CENTRAL PLAINS FOR
LATE IN THE AFTERNOON. NORTHWESTERN AREAS ARE THE LEAST LIKELY TO
SEE STORMS FOR ANY PART OF THE DAY...BUT CONFIDENCE IN JUST WHERE
ANY OUTFLOWS END UP IS LOW ENOUGH FOR SOME AFTERNOON MENTION FOR
ALL LOCATIONS...WITH BEST CHANCES IN THE SOUTHEAST. WILL ALSO
INCLUDE SMALL MORNING CHANCES IN THE EAST WHERE CONVECTION MAY BE
EXITING AROUND SUNRISE.

65

FRONTAL BOUNDARY WILL BE SOMEWHERE ACROSS CENTRAL AND EASTERN
KANSAS 00Z SUNDAY. 500 MB SHORTWAVE WILL MOVE THOUGH DURING THE
LATE AFTERNOON AND EVENING. INSTABILITY...SHEAR AND HIGH
PRECIPITABLE WATER VALUES WILL BE PRESENT ACROSS EASTERN KANSAS.
THUS STORMS WILL BE EFFICIENT RAINFALL PRODUCERS AS WELL AS SOME
BECOMING SEVERE.

SUNDAY IS LOOKING DRY IN THE WAKE OF OVERNIGHT CONVECTION AND
SHORTWAVE RIDGING. ALSO EML WORKS NORTH THROUGH THE DAY CAPPING OFF
ANY CONVECTION. UPPER TROUGH TO THE WEST WILL EJECT OUT ANOTHER WAVE
INTO THE WESTERN PLAINS AND ACROSS NEBRASKA WITH THE UPPER FLOW
BECOMING SOUTHWEST STORMS WILL DEVELOP AND MOVE NORTHEAST IN THE
MEAN 850-300 MB FLOW SUNDAY NIGHT. SCATTERED STORMS MAY DEVELOP IN
THE NOSE OF THE 50 KT LOW LEVEL JET ACROSS EASTERN KANSAS.

ON MONDAY THE UPPER TROUGH MOVES OUT INTO THE PLAINS WITH A FRONTAL
BOUNDARY/DRYLINE MOVING INTO THE CWA IN THE EVENING. CAP IS FORECAST
TO ERODE DURING THE AFTERNOON HOURS. NAM IS THE MOST PROGRESSIVE
WITH THE FRONT THAN THE ECMWF AND GFS WHICH ARE A BIT SLOWER AND
HAVE BEEN CONSISTENT OVER THE LAST FEW RUNS. PREFER THE ECMWF
PLACEMENT.

THE UPPER LOW IS FORECAST TO MOVE SLOWLY ACROSS THE CENTRAL PLAINS
TUESDAY INTO TUESDAY NIGHT THEN OUT OF THE PLAINS BY WEDNESDAY.
NORTHWEST FLOW DEVELOPS WEDNESDAY ON THE BACKSIDE OF THE UPPER
TROUGH. RIDGING OCCURS THURSDAY MORNING WITH THE WARM FRONT
RETURNING NORTH IN THE AFTERNOON HOURS. COULD TOUCH OFF SOME
THUNDERSTORMS LATE AFTERNOON AND EVENING. ON THURSDAY NIGHT AND
FRIDAY ELEVATED THUNDERSTORMS POSSIBLE ABOVE THE BOUNDARY IN LOW
LEVEL JET THEN MOVING SOUTHEAST IN THE 850MB-300MB FLOW.

53

&&

.AVIATION...

A CUMULUS FIELD REMAINS NEAR THE TERMINALS WITH A WEAKLY CAPPED
AND UNSTABLE ATMOSPHERE IN PLACE. NORTH OF THE TERMINALS...A WEAK
FRONT WILL GRADUALLY SHIFT SOUTH BRINGING A WIND SHIFT TO THE
NORTH AND NORTHEAST. OVERALL...FORCING REMAINS WEAK FOR
CONVECTIVE DEVELOPMENT AND HAVE OPTED TO GO WITH CB. WILL
CONTINUE TO MONITOR AND MAKE AMENDMENTS AS ISOLATED TO SCATTERED
THUNDERSTORMS DEVELOP.

ANGLE

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 17, 2:53 PM CST, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
353 PM CDT FRI JUN 17 2011

KSZ008>012-020>024-026-034>040-054>056-058-059-182100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
353 PM CDT FRI JUN 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE FOR THE ENTIRE AREA. SOME OF THE STORMS
COULD BE SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS. LOCALLY
HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE POSSIBLE FROM SATURDAY THROUGH TUESDAY
NIGHT...AND AGAIN ON THURSDAY. SEVERE THUNDERSTORMS COULD DEVELOP
LATE SATURDAY AFTERNOON AND SATURDAY NIGHT. THE MOST WIDESPREAD
ACTIVITY IS LIKELY TO BE FROM LATE MONDAY THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

The radar

The Topeka radar (KTWX), 74 km away, was scanning. The volume nearest the first event began at 01:37 UTC.

Open the radar archive at this moment

Event by event

13 hail, 9 thunderstorm wind. Local standard time, as filed.

Hail, Dickinson

When
June 17, 7:37 PM CST to 7:38 PM CST
Where
Dickinson County, 2.16 mi W of Shady Brook
Measured
1 in hail
Reported by
Public
Coordinates
38.730, -97.020

Hail, Dickinson

When
June 17, 7:41 PM CST to 7:46 PM CST
Where
Dickinson County, 2.13 mi NE of Dillon
Measured
1.75 in hail
Reported by
Public
Coordinates
38.720, -97.120

Hail, Dickinson

When
June 17, 7:43 PM CST to 7:44 PM CST
Where
Dickinson County, 3.62 mi SSE of Navarre
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.750, -97.080

Hail, Dickinson

When
June 17, 7:45 PM CST to 7:46 PM CST
Where
Dickinson County, 0.88 mi NW of Hope
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.690, -97.080

Hail, Dickinson

When
June 17, 7:51 PM CST to 7:56 PM CST
Where
Dickinson County, 0.88 mi NW of Hope
Measured
2 in hail
Reported by
Public
Coordinates
38.690, -97.080

Hail, Dickinson

When
June 17, 8:04 PM CST to 8:09 PM CST
Where
Dickinson County, 2.78 mi ENE of Hope
Measured
1.75 in hail
Reported by
Public
Coordinates
38.690, -97.020

Hail, Dickinson

When
June 17, 8:09 PM CST to 8:14 PM CST
Where
Dickinson County, 2.78 mi ESE of Hope
Measured
2 in hail
Reported by
Public
Coordinates
38.670, -97.020

Hail, Ottawa

When
June 17, 9:00 PM CST to 9:02 PM CST
Where
Ottawa County, 4.18 mi S of Bennington
Measured
1.25 in hail
Reported by
Public
Coordinates
38.970, -97.590

Hail, Ottawa

When
June 17, 9:04 PM CST to 9:05 PM CST
Where
Ottawa County, 4.87 mi S of Bennington
Measured
1 in hail
Reported by
Public
Coordinates
38.960, -97.590

Hail, Ottawa

When
June 17, 9:06 PM CST to 9:10 PM CST
Where
Ottawa County, 4.87 mi S of Bennington
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
38.960, -97.590

Hail, Ottawa

When
June 17, 9:09 PM CST to 9:10 PM CST
Where
Ottawa County, 4.18 mi S of Bennington
Measured
1 in hail
Reported by
Public
Coordinates
38.970, -97.590

Hail, Ottawa

When
June 17, 9:15 PM CST to 9:20 PM CST
Where
Ottawa County, 0.54 mi E of Bennington
Measured
1.75 in hail
Reported by
Public
Coordinates
39.030, -97.590

Thunderstorm Wind, Lyon

When
June 17, 10:25 PM CST to 10:41 PM CST
Where
Lyon County, 4.39 mi W of (Emp)emporia Muni Ar to Emporia
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.340, -96.260

A motorist on the Kansas Turnpike reported 70 mph winds six mile south of Emporia. The broadcast media also reported 60 to 70 mph winds one mile south of Emporia.

Hail, Franklin

When
June 17, 10:37 PM CST to 10:38 PM CST
Where
Franklin County, Centropolis
Measured
1 in hail
Reported by
Public
Coordinates
38.720, -95.350

Thunderstorm Wind, Douglas

When
June 17, 10:56 PM CST to 11:00 PM CST
Where
Douglas County, 2.63 mi SE of Baldwin
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.740, -95.150

A law enforcement officer reported that trees were broken along E 1900 Road.

Thunderstorm Wind, Douglas

When
June 17, 11:10 PM CST to 11:14 PM CST
Where
Douglas County, 5.29 mi SSE of Eudora
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.880, -95.060

A law enforcement officer reported trees down along E 2400 Road.

Thunderstorm Wind, Douglas

When
June 17, 11:10 PM CST to 11:14 PM CST
Where
Douglas County, 2.55 mi WSW of Lawrence
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.950, -95.270

A law enforcement officer reported trees down at 11th and Mississippi Street in Lawrence.

Thunderstorm Wind, Coffey

When
June 17, 11:15 PM CST to 11:22 PM CST
Where
Coffey County, 4.95 mi NNW of Ottumwa to 1.63 mi E of Le Roy
Measured
63 kt (72 mph) measured gust
Reported by
Emergency Manager
Coordinates
38.340, -95.850

The Emergency Manager for Coffey County measured a 73 mph wind gust.

Thunderstorm Wind, Osage

When
June 17, 11:23 PM CST to 11:26 PM CST
Where
Osage County, 0.69 mi S of Lyndon
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.610, -95.680

A trained spotter near Lyndon reported a 60 mph wind gust.

Thunderstorm Wind, Douglas

When
June 18, 12:00 AM CST to 12:10 AM CST
Where
Douglas County, 0.88 mi NW of Baldwin
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.780, -95.190

Multiple power lines were down at 400 block of Orange in Baldwin City. Winds were estimated around 70 mph by a trained spotter near 5th and Ames in Baldwin City. Power was also knocked out to the city.

Thunderstorm Wind, Douglas

When
June 18, 12:25 AM CST to 12:29 AM CST
Where
Douglas County, 1.48 mi SSE of Stull
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.950, -95.440

A law enforcement officer reported trees down along N 2190 Road near Lecompton.

Thunderstorm Wind, Ottawa

When
June 18, 2:00 AM CST to 2:04 AM CST
Where
Ottawa County, 4.66 mi SW of Sumnerville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.180, -97.820

Two to three inch tree limbs were broken near Ada.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326304, 326305, 326306, 326307, 326308, 326309, 326310, 326311, 326313, 326314, 326315, 326312, 326323, 326316, 326317, 326318, 326319, 326324, 326325, 326321, 326320, 326322.